The Michigan Mathematical Journal

Stable commutator length of a Dehn twist

Mustafa Korkmaz

Full-text: Open access

Article information

Michigan Math. J. Volume 52, Issue 1 (2004), 23-31.

First available in Project Euclid: 1 April 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M60: Group actions in low dimensions 57R17: Symplectic and contact topology 57M07: Topological methods in group theory
Secondary: 20F12: Commutator calculus 20F38: Other groups related to topology or analysis


Korkmaz, Mustafa. Stable commutator length of a Dehn twist. Michigan Math. J. 52 (2004), no. 1, 23--31. doi:10.1307/mmj/1080837732.

Export citation


  • C. Bavard, Longueur stable des commutateurs, Enseign. Math. (2) 37 (1991), 109--150.
  • M. Culler, Using surfaces to solve equations in free groups, Topology 20 (1981), 133--145.
  • S. Donaldson, Lefschetz fibrations in symplectic geometry, Proc. Internat. Cong. Math. (Berlin, 1998), Doc. Math., Extra Vol. II (1998), 309--314.
  • H. Endo, M. Korkmaz, D. Kotschick, B. Ozbagci, and A. I. Stipsicz, Commutators, Lefschetz fibrations and the signatures of surface bundles, Topology 41 (2002), 961--977.
  • H. Endo and D. Kotschick, Bounded cohomology and non-uniform perfection of mapping class groups, Invent. Math. 144 (2001), 169--175.
  • B. Farb, A. Lubotzky, and Y. N. Minsky, Rank-1 phenomena of mapping class groups, Duke Math. J. 106 (2001), 581--597.
  • R. E. Gompf and A. I. Stipsicz, 4-manifolds and Kirby calculus, Grad. Stud. Math., 20, Amer. Math. Soc., Providence, RI, 1999.
  • R. Kirby, Problems in low-dimensional topology, Geometric topology (Athens, GA, 1993), pp. 35--473, Amer. Math. Soc., Providence, RI, 1997.
  • M. Korkmaz, Noncomplex smooth 4-manifolds with Lefschetz fibrations, Internat. Math. Res. Notices 2001 (2001), 115--128.
  • M. Korkmaz and B. Ozbagci, Minimal number of singular fibers in a Lefschetz fibration, Proc. Amer. Math. Soc. 129 (2001), 1545--1549.
  • D. Kotschick, Signatures, monopoles and mapping class groups, Math. Res. Lett. 5 (1998), 227--234.
  • T. J. Li, Symplectic Parshin--Arakelov inequality, Internat. Math. Res. Notices 2000 (2000), 941--954.
  • S. Matsumoto and S. Morita, Bounded cohomology of certain groups of homeomorphisms, Proc. Amer. Math. Soc. 94 (1985), 539--544.
  • S. Morita, Structure of the mapping class groups of surfaces: A survey and a prospect, Proceedings of the Kirbyfest (Berkeley, 1998), Geom. Topol. Mongr., 2, pp. 349--406, Geom. Topol. Publ., Coventry, 1999.
  • M. Pollicott and M. Yuri, Dynamical systems and ergodic theory, London Math. Soc. Stud. Texts, 40, Cambridge Univ. Press, Cambridge, U.K., 1998.
  • J. Powell, Two theorems on the mapping class group of a surface, Proc. Amer. Math. Soc. 68 (1978), 347--350.
  • A. I. Stipsicz, Chern numbers of certain Lefschetz fibrations, Proc. Amer. Math. Soc. 128 (2000), 1845--1851.
  • B. Wajnryb, An elementary approach to the mapping class group of a surface, Geom. Topol. 3 (1999), 405--466.